Info For Your Health.com

Information About Ototoxicity

Barotrauma
Cholesteatoma
Deafness
Ear Infections
Earache
Eardrum perforation
Earwax
Labyrinthitis
Meniere Disease
Otitis Media
Otosclerosis
Ototoxicity
Tinnitus
Vertigo
  Ototoxicity
 
Ototoxicity is damage of the ear (oto), specifically the cochlea or auditory nerve and sometimes the vestibulum, by a toxin (often medication).

A number of drugs have been associated with damage to the cochlea. The best known are aminoglycoside antibiotics, aspirin, nicotine and furosemide. Erythromycin and some other macrolide antibiotics can induce temporary deafness, which resolves upon withdrawal of the drug.

There appears to be a hereditary predisposition to ototoxic reactions.

Symptoms can be hearing loss or frank deafness, vertigo, and tinnitus.

No specific treatment is available, but immediate withdrawal of the drug is warranted.


This article is from Wikipedia. All text is available under the terms of the GNU Free Documentation License
View live article
 
© 2005 Info For Your Health. All rights reserved.